Question 10.1

Created on Thu, 05/21/2015 - 15:39
Last updated on Tue, 08/11/2015 - 18:40
Pass rate: ?
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

This ECG trace was taken from a 68 year old man, one hour following aortic valve replacement for aortic stenosis. Atrial and ventricular epicardial pacing wires are in place, and the pacing mode is DDD.

a)          What problem is demonstrated?

b)         Outline the steps that you could take to address the problem.

[Click here to toggle visibility of the answers]

College Answer

a)          What problem is demonstrated?

Intermittent failure of ventricular capture.

b)         Outline the steps that you could take to address the problem.

•       Increase the ventricular output
•       Check the connections to the pacemaker and pacing connector leads
•       Reverse the polarity of the pacing to the ventricle
•       Replace pacemaker box and pacing connector leads
•       Unipolar pacing, with a cutaneous pacing stitch. This may fix the problem if one lead is faulty.
•       Chronotropic therapy eg isoprenaline
•       Alternative pacing method: transcutaneous, transvenous
•       Open the chest and replace the epicardial wires

Discussion

Apart from the  brief summary of this topic, one can also review an extensive rambling digression about troubleshooting the temporary pacemaker circuit.

If one is for whatever reason unwilling to wade through that swamp of self-indulgent gibberish, one might have to settle for a short answer.

Thus:

Failure to capture means either you are using too little current, or your lead is in a stupid position (i.e. not anywhere near the ventricular wall). The latter you can do nothing about.
The former remains within your control.

Thus, the first step is to increase the pacemaker output.

If you are already using the maximum amount of current, there are several possibilities:

  • The wire tips have overgrown with fibrinous filth, and need to be replaced
  • The myocardium is resistant to pacing because of electrolyte derangement, recent defibrillation, or antiarrhytmic drugs interfering in the process.
  • The area of myocardium which the electrode is touching has infarcted and no longer does anything for anybody.

One can try to reverse the polarity of the electrodes in this situation to see if this helps. Alternativly, one can try to convert the bipolar circuit to a unipolar circuit.

One can try to reverse the polarity of the elctrodes in this situation to see if this helps. Alternativly, one can try to convert the bipolar circuit to a unipolar circuit.